Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 180, NWS Kansas City, MO

November 10, 2020Macon County, Randolph County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Nov 10, 2020, 11:49 AM CST for Macon County, Randolph County, Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 10, 2020, 11:49 AM CST (17:49 UTC)
Expired
Nov 10, 2020, 12:15 PM CST
In force
26 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Macon County, MO, Randolph County, MO

The radar

The Pleasant Hill radar (KEAX), 175 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 11:22 AM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.8 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 11:42 AM CST, 7 minutes earlier.

Area forecast discussion, Nov 10, 11:42 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1142 AM CST Tue Nov 10 2020

.Discussion...
Issued at 420 AM CST TUE NOV 10 2020

The cold front is currently draped across northwest MO to Kansas
City, extending SSW from there toward southeastern Kansas. Showers
are ongoing across NW Missouri and eastern Kansas, and these
showers will continue to move the northeast over the next few
hours, and will eventually take on a more eastward progression as
the cold front currently across eastern Kansas swings west to
east through the region this morning. A few thunderstorms may be
possible later this morning as surface based instability will
increase ever so slightly toward 500 J/kg. The front should be
exiting the region to the east by around noon or shortly
thereafter, with cloud cover thinning by this afternoon and clear
skies returning by this evening. Temperatures this afternoon will
vary widely, with NW Missouri remaining quite chilly and
locations across central Missouri reaching the upper 60s to near
70 degrees before frontal passage later today. Surface high
pressure will build in rapidly behind the cold front tonight, with
clear skies and calm winds allowing for excellent radiational
cooling. Overnight lows tonight will range from the mid 20s across
northern Missouri with near 30 degrees elsewhere.

Tranquil weather is expected for Wednesday and Thursday, with
highs in the 50s on Wednesday and a very subtle warm up on
Thursday with highs reaching the 60 to the low 60s for locations
south of Interstate 70.

A quick moving shortwave trough will come across the Northern
Plains and through the Upper Midwest on Thursday, and will send
another reinforcing shot of cooler air through the region on
Thursday evening, with surface high pressure building in over the
region once again. This will make for another cold night on
Thursday night into Friday morning, with lows ranging from the mid
20s to near 30 degrees. High temperatures on Friday will only
rebound to the upper 40s to mid 50s.

Another shortwave trough will approach the region from the
southwest on Friday night into Saturday, and will bring another
solid chance for showers overnight Friday into Saturday afternoon.
This should quickly exit the region to the east by Saturday
evening.

Looking ahead to Sunday and Monday of next week, high temperatures
at this time look to be in the 50s across much of the region
under mostly clear skies.

&&

.Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1132 AM CST TUE NOV 10 2020

A line of showers and thunderstorms have moved into central
Missouri early in the prevailing period. An IFR/MVFR stratus deck
and gusty westerly winds have worked in behind this line of
precipitation and cold frontal boundary. Satellite imagery is
showing that the low stratus deck is trying to erode across Kansas
as drier air works in. Skies should clear and winds falling under
10kt by 00Z as this quick moving upper level trough moves off
towards the Great Lakes.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...BMW
Aviation...PietrychaP
Hazardous weather outlook, Nov 10, 4:47 AM CST, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
447 AM CST Tue Nov 10 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111100-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
447 AM CST Tue Nov 10 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong storms will be possible this morning into this afternoon.
 The main threat will be for wind gusts up to 40 to 50 mph and small
 hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Nov 10, 10:37 AM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1037 AM CST Tue Nov 10 2020

MOZ039-045-101700-
Saline MO-Pettis MO-
1037 AM CST Tue Nov 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PETTIS AND
SOUTHWESTERN SALINE COUNTIES UNTIL 1100 AM CST...

At 1037 AM CST, Doppler radar was tracking a strong thunderstorm over
Houstonia, or near Sweet Springs, moving northeast at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Sweet Springs and Houstonia.

This includes Interstate 70 in Missouri between mile markers 66 and
78.

LAT...LON 3889 9320 3876 9350 3893 9350 3906 9333
      3907 9318
TIME...MOT...LOC 1637Z 228DEG 38KT 3890 9340

Blair
Special weather statement, Nov 10, 10:39 AM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1039 AM CST Tue Nov 10 2020

MOZ025-101715-
Macon MO-
1039 AM CST Tue Nov 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MACON COUNTY UNTIL 1115
AM CST...

At 1039 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Callao, or 13 miles northeast of Marceline, moving
northeast at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
La Plata, Atlanta, New Cambria, Elmer and Ethel.

LAT...LON 3973 9274 3981 9285 3985 9285 4004 9264
      4004 9245 4003 9234 3995 9235 3995 9230
TIME...MOT...LOC 1639Z 228DEG 38KT 3982 9274

Blair
Local storm report, Nov 10, 10:45 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1045 AM CST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 AM     TSTM WND GST     1 WNW WHITEMAN AIR FORC 38.74N 93.58W
11/10/2020  M54 MPH          JOHNSON            MO   OTHER FEDERAL

            STRONG WIND GUST REPORTED AT WHITEMAN AIR
            FORCE BASE.

&&

SGA

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 10:37 AM CSTSpecial Weather StatementEAXPettis23 min
Nov 10, 10:39 AM CSTSpecial Weather StatementEAXMacon36 min
Nov 10, 10:45 AM CSTSevere Thunderstorm WarningEAXAdair, Macon30 min
Nov 10, 11:38 AM CSTSevere Thunderstorm WarningEAXCooper, Howard37 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.